How Often Does Ampicillin Cause Nausea?

In our latest question and answer, the pharmacist discusses nausea caused by ampicillin.

Question

I am getting really bad abdominal pain from an antibiotic for acne (Ampicillin), and the doctor who prescribed it has not answered my call. Should I stop taking it?

Asked by Maria On May 06, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On May 06, 2019
Ampicillin Prescription Bottle With Text

Overview

Nausea and other gastrointestinal related issues (e.g. cramping) are the most commonly reported side effects for ampicillin, an antibiotic.

Most sources report that the rate at which these side effects is between 2 and 5%.[1]


GI Side Effects

The prescribing information for ampicillin lists all of the following gastrointestinal side effects for ampicillin:[2]

  • Diarrhea
  • Nausea
  • Vomiting
  • Sore mouth or tongue
  • Inflammation of the tongue
  • Tongue discoloration
  • Stomach cramping

Ampicillin is available in multiple forms, including as an oral capsule and injection. The oral dosage forms have been reported to cause more gastrointestinal side effects than the injectable forms.[3]


How To Take

Ampicillin is recommended to be taken on an empty stomach, which is one reason as to why it can be particularly tough to tolerate for many people (food often helps to reduce the incidence of nausea with other antibiotics).

The prescribing information states the following regarding how to take it:

Although ampicillin is resistant to degradation by gastric acid, it should be administered at least one-half hour before or two hours after meals for maximal absorption.

Ampicillin Prescribing Information

What To Do?

If your ampicillin prescription is causing intolerable side effects, like nausea, you should speak with your doctor or try to get ahold of someone in their office who can help.

If for whatever reason you cannot get in touch with your regular doctor, you may want to consider finding an emergency clinic or using a telemedicine service for immediate assistance.

There are likely to be many other antibiotic options for you, including a very similar drug known as amoxicillin. Amoxicillin is in the same class of drugs as ampicillin, but is better absorbed (and thus needs to be taken less frequently) and can be taken with food (which may reduce nausea).[4]

It isn't recommended to simply stop your antibiotic without another plan for therapy in place.

At the very least, stopping your antibiotic early may result in your infection being properly treated and you'll need to start therapy with ampicillin (or another drug) again anyway.

More severely, you could be increasing the risk of developing treatment-resistant organisms, which could lead to worse infections in the future (although this is a hot topic of debate).[5][6]

If the side effects you are experiencing are particularly bad and intolerable, you may not really have an option to continue taking it. However, be sure to find a doctor as soon as you can so you can continue on appropriate therapy.


Final Words

In your specific situation, using ampicillin for acne, stopping it abruptly won't likely cause any negative issues (aside from the acne not being treated). However, as mentioned above, try to speak with your doctor as soon as possible if you do stop it or continue to have problems.


Summary

Nausea and other gastrointestinal side effects are some of the most commonly reported with ampicillin. Ideally, you should speak with your doctor if you cannot tolerate it so you may be provided with an alternative treatment plan.

References
  1. ^ DailyMed: Ampicillin Monograph. DailyMed
  2. ^ Ampicillin Prescribing Information. AuroPharma
  3. ^ Elsevier ClinicalKey: Ampicillin Monograph. ClinicalKey
  4. ^ Elsevier ClinicalKey: Penicillin Drug Class Overview. PubMed
  5. ^ Is it time to stop counselling patients to “finish the course of antibiotics? PubMed
  6. ^ Strategies to Minimize Antibiotic Resistance. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions